Limits...
Aceclofenac induced Stevens-Johnson/toxic epidermal necrolysis overlap syndrome.

Ameen KH, Pinninti R, Jami S - J Pharmacol Pharmacother (2013)

Bottom Line: Naranjo score for this adverse drug event was six, thereby making it a probable adverse drug reaction.To the best of our knowledge, this is the first case report of such an association in the Indian population.We are presenting this case to highlight the serious adverse reactions possible from a routinely prescribed drug.

View Article: PubMed Central - PubMed

Affiliation: Department of General Medicine, Government Stanley Hospital, Chennai, Tamil Nadu, India.

ABSTRACT
The purpose of this paper is to report a rare occurrence of Stevens-Johnson/Toxic epidermal necrolysis (SJS/TEN) overlap syndrome after the use of aceclofenac. A 38 year old healthy adult male presented with rapidly evolving rash over face and upper body with ulceration of buccal mucosa and breathlessness after taking aceclofenac tablet. Naranjo score for this adverse drug event was six, thereby making it a probable adverse drug reaction. Despite aggressive fluid resuscitation and use of antihistamines and systemic steroids, patient's health rapidly worsened and died within six hours of presentation. Aceclofenac induced SJS/TEN overlap is an extremely rare clinical association previously reported only once in medical literature. To the best of our knowledge, this is the first case report of such an association in the Indian population. We are presenting this case to highlight the serious adverse reactions possible from a routinely prescribed drug.

No MeSH data available.


Related in: MedlinePlus

Disrupted vesicles causing bleeding and crusting
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC3643350&req=5

Figure 2: Disrupted vesicles causing bleeding and crusting

Mentions: A 38 year old male presented to our toxicology department with complaints of rapidly evolving rash over his face, upper torso and hands, he also had breathlessness. Patient gives history of taking analgesics (aceclofenac 100 mg one tablet)obtained over the counter for backache around 11 am on the day before presentation, later in the evening around 9 pm he noticed a rash over his lips and cheeks as erythematous macules and clear fluid filled vesicles. He also had itching and burning around the lips and eyes. Patient complaints were self-limited and he failed to seek medical help. Patient took another tablet for headache before resuming to bed (around 11 pm). Around 1 am patient noticed that rash was increasing in severity, had spread to involve the forehead and neck, next day he noticed painful ulcers over his palate and buccal mucosa. Patient consulted a local doctor who referred the patient to our hospital. Patient presented to Toxicology department around 24 hrs after taking the first tablet. Patient was conscious, unable to verbally communicate due to painful ulcers in the oral mucosa and throat. Physical examination revealed patient was febrile (100°F) and tachypneic (24 cycles/minute). Patient was having confluent erythema and multiple vesicles involving most of his face with few disrupted vesicles with crusting and bleeding particularly severe around the lips, nose and forehead [Figure 1]. There were similar vesicles and few pustules over his arms, chest and abdomen [Figure 2]. We noted shallow ulcers over his palate and oral mucosa. Patient had bilateral expiratory wheeze. The extent of epidermal detachment was calculated based on Lund and Browder chart [Figure 3] and expressed as the percentage of body surface area that is involved (as for burns). Patient was diagnosed with SJS/TEN overlap syndrome and was treated with intravenous corticosteroids (methylprednisolone 125 mg), antihistamines (chlorpheniramine maleate 4 mg), fluid resuscitation with normal saline and supportive medication (iv ranitidine 50 mg). Patient developed sudden cardiac arrest around 4-5 hrs after presentation and was declared died after failed resuscitation. The temporal relation between self medication and occurrence of ADR suggests that SJS/TEN may be attributable to aceclofenac. The Naranjo adverse drug reaction probability scale score of six indicated a ‘probable’ relationship between SJS/TEN and aceclofenac therapy in this patient. WHO Uppsala Monitoring Centre Causality Assessment Criteria also indicated a ‘probable’ association with Aceclofenac.


Aceclofenac induced Stevens-Johnson/toxic epidermal necrolysis overlap syndrome.

Ameen KH, Pinninti R, Jami S - J Pharmacol Pharmacother (2013)

Disrupted vesicles causing bleeding and crusting
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC3643350&req=5

Figure 2: Disrupted vesicles causing bleeding and crusting
Mentions: A 38 year old male presented to our toxicology department with complaints of rapidly evolving rash over his face, upper torso and hands, he also had breathlessness. Patient gives history of taking analgesics (aceclofenac 100 mg one tablet)obtained over the counter for backache around 11 am on the day before presentation, later in the evening around 9 pm he noticed a rash over his lips and cheeks as erythematous macules and clear fluid filled vesicles. He also had itching and burning around the lips and eyes. Patient complaints were self-limited and he failed to seek medical help. Patient took another tablet for headache before resuming to bed (around 11 pm). Around 1 am patient noticed that rash was increasing in severity, had spread to involve the forehead and neck, next day he noticed painful ulcers over his palate and buccal mucosa. Patient consulted a local doctor who referred the patient to our hospital. Patient presented to Toxicology department around 24 hrs after taking the first tablet. Patient was conscious, unable to verbally communicate due to painful ulcers in the oral mucosa and throat. Physical examination revealed patient was febrile (100°F) and tachypneic (24 cycles/minute). Patient was having confluent erythema and multiple vesicles involving most of his face with few disrupted vesicles with crusting and bleeding particularly severe around the lips, nose and forehead [Figure 1]. There were similar vesicles and few pustules over his arms, chest and abdomen [Figure 2]. We noted shallow ulcers over his palate and oral mucosa. Patient had bilateral expiratory wheeze. The extent of epidermal detachment was calculated based on Lund and Browder chart [Figure 3] and expressed as the percentage of body surface area that is involved (as for burns). Patient was diagnosed with SJS/TEN overlap syndrome and was treated with intravenous corticosteroids (methylprednisolone 125 mg), antihistamines (chlorpheniramine maleate 4 mg), fluid resuscitation with normal saline and supportive medication (iv ranitidine 50 mg). Patient developed sudden cardiac arrest around 4-5 hrs after presentation and was declared died after failed resuscitation. The temporal relation between self medication and occurrence of ADR suggests that SJS/TEN may be attributable to aceclofenac. The Naranjo adverse drug reaction probability scale score of six indicated a ‘probable’ relationship between SJS/TEN and aceclofenac therapy in this patient. WHO Uppsala Monitoring Centre Causality Assessment Criteria also indicated a ‘probable’ association with Aceclofenac.

Bottom Line: Naranjo score for this adverse drug event was six, thereby making it a probable adverse drug reaction.To the best of our knowledge, this is the first case report of such an association in the Indian population.We are presenting this case to highlight the serious adverse reactions possible from a routinely prescribed drug.

View Article: PubMed Central - PubMed

Affiliation: Department of General Medicine, Government Stanley Hospital, Chennai, Tamil Nadu, India.

ABSTRACT
The purpose of this paper is to report a rare occurrence of Stevens-Johnson/Toxic epidermal necrolysis (SJS/TEN) overlap syndrome after the use of aceclofenac. A 38 year old healthy adult male presented with rapidly evolving rash over face and upper body with ulceration of buccal mucosa and breathlessness after taking aceclofenac tablet. Naranjo score for this adverse drug event was six, thereby making it a probable adverse drug reaction. Despite aggressive fluid resuscitation and use of antihistamines and systemic steroids, patient's health rapidly worsened and died within six hours of presentation. Aceclofenac induced SJS/TEN overlap is an extremely rare clinical association previously reported only once in medical literature. To the best of our knowledge, this is the first case report of such an association in the Indian population. We are presenting this case to highlight the serious adverse reactions possible from a routinely prescribed drug.

No MeSH data available.


Related in: MedlinePlus